Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Rank-revealing $ QR$ factorizations and the singular value decomposition

Authors: Y. P. Hong and C.-T. Pan
Journal: Math. Comp. 58 (1992), 213-232
MSC: Primary 65F05
MathSciNet review: 1106970
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: T. Chan has noted that, even when the singular value decomposition of a matrix A is known, it is still not obvious how to find a rank-revealing QR factorization (RRQR) of A if A has numerical rank deficiency. This paper offers a constructive proof of the existence of the RRQR factorization of any matrix A of size $ m \times n$ with numerical rank r. The bounds derived in this paper that guarantee the existence of RRQR are all of order $ \sqrt {nr} $, in comparison with Chan's $ O({2^{n - r}})$. It has been known for some time that if A is only numerically rank-one deficient, then the column permutation $ \Pi $ of A that guarantees a small $ {r_{nn}}$ in the QR factorization of $ A\Pi $ can be obtained by inspecting the size of the elements of the right singular vector of A corresponding to the smallest singular value of A. To some extent, our paper generalizes this well-known result.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F05

Retrieve articles in all journals with MSC: 65F05

Additional Information

Keywords: Singular value decomposition, rank-revealing QR factorization, numerical rank, numerical null space
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society